Florida, 2021

Hail in Florida, March 6, 2021

March 6, 2021 · NWS MLB · 8 events in 1 county or zone

A severe thunderstorm produced quarter to ping pong ball sized hail in Daytona Beach and Daytona Beach Shores.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm produced quarter to ping pong ball sized hail in Daytona Beach and Daytona Beach Shores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 6, 10:32 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 6, 10:32 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1032 AM EST Sat Mar 6 2021

.UPDATE...
The frontal boundary is currently located across southern Brevard
and Osceola counties with the low pressure located over the GOMEX.
Light rain and virga is beginning to move into the northern portion
of the CWA as of 9 AM. The 12Z sounding at Cape Canaveral shows a
significant dry layer in the mid levels, further indicating that any
returns on radar will be light rain or virga. The forecast remains
on track, with only slight adjustments to the rain chances.

As the frontal boundary pushes through the Florida peninsula today,
rain chances will increase, first starting in the northern counties
and filling in down south by late morning and early afternoon. Total
rainfall amounts will likely range from 0.5" to 1.00" with over an
inch in some locations possible. Increasing surface convergence and
gulf moisture will help increase the coverage of showers across the
entire CWA by late morning. Light to moderate rain continues to be
expected to persist through the early overnight hours, with rain
chances diminishing after midnight as the shortwave pushes eastward.
Isolated lightning storms will possible throughout the local area
this afternoon with small hail possible with the stronger of the
storms. Afternoon high temperatures will be mid 60s across the north
and low to mid 70s across the south.

&&

.Aviation...
VFR conditions this morning before MVFR/IFR conditions move in this
afternoon with the convection associated with a frontal boundary
pushing through the local area. Precip is expected to start to
diminish after 06Z. Winds will be N/NE around 10-15 KT through the
TAF period. In the next TAF package, will most likely add TSRA for
all the TAF sites this afternoon.

&&

.Marine...
Deteriorating wind and sea conditions this afternoon and
evening as a frontal boundary is pushing through the local waters.
Current buoy observations show winds are westerly around 5 KT with
seas around 4 ft. Seas will begin to build this afternoon, starting
in the offshore waters of Volusia county and continuing to build and
slowly push southward through the overnight hours. Winds will be
NE/E around 5-10 KT before winds increase to 15-20 KT, starting in
the northern waters this afternoon and will push southward through
tonight. A small craft is in effect for the offshore waters of
Brevard and Volusia, and will expand to the nearshore waters of
Volusia and Brevard at 7 PM tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  52  65  47 /  90  80   0   0
MCO  70  53  69  47 /  80  50   0   0
MLB  71  57  70  52 /  90  50  10   0
VRB  74  58  71  53 /  80  50  20   0
LEE  66  50  68  45 /  80  50   0   0
SFB  67  52  68  47 /  90  60   0   0
ORL  70  54  70  49 /  80  50   0   0
FPR  75  58  72  54 /  80  60  20   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 PM this evening to 4 AM EST Monday
     for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 4 AM Sunday to 4 AM EST Tuesday for
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm.

     Small Craft Advisory until 4 AM EST Tuesday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 20-60 nm.

&&

Watson/Kelly/Weitlich/Haley
Hazardous weather outlook, Mar 6, 5:03 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
503 AM EST Sat Mar 6 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
503 AM EST Sat Mar 6 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...

Isolated thunderstorms are possible this afternoon around Lake
Okeechobee and the Treasure Coast. Some may contain torrential
downpours and brief gusty winds.

.RIP CURRENT IMPACT...

Rough surf along with a moderate risk of life-threatening rip
currents will continue at Atlantic beaches today.

.WIND AND SEA IMPACT...

Boating conditions will deteriorate throughout the day over the
local Atlantic waters. Seas will build ahead of an approaching low
pressure system with hazardous boating conditions for small craft
expected. Winds from the north-northeast at 20 to 25 knots with
frequent higher gusts are forecast with seas building up to 7 to
10 feet over the Gulf Stream by tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A moderate risk of life-threatening rip currents at local beaches
will continue through the weekend. Rough surf is also expected.

Boating conditions will continue to be poor as a surface boundary
slowly pushes through the area. Winds from the north-northeast at
20-25kts, gusting up to 30kts are expected with seas reaching up
to 10ft over the Gulf Stream.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

In the hours before

Special weather statement, Mar 6, 10:26 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1026 AM EST Sat Mar 6 2021

FLZ041-141-061615-
Coastal Volusia FL-Inland Volusia FL-
1026 AM EST Sat Mar 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST VOLUSIA COUNTY UNTIL
1115 AM EST...

At 1025 AM EST, Doppler radar was tracking a strong thunderstorm near
Daytona International Speedway, or near Ormond Beach, moving east at
10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and Ormond
Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2924 8097 2915 8119 2926 8126 2927 8115
      2933 8115 2939 8105
TIME...MOT...LOC 1525Z 255DEG 10KT 2923 8115

Kelly

The radar

The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the first event began at 15:34 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Volusia

When
March 6, 10:35 AM EST
Where
Volusia County, 4.55 mi SW of West Holly Hill
Measured
1 in hail
Reported by
Public
Coordinates
29.210, -81.140

The public reported quarter sized hail near LPGA Boulevard and Azure Court.

Hail, Volusia

When
March 6, 10:48 AM EST
Where
Volusia County, 2.75 mi SW of West Holly Hill
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
29.220, -81.110

Daytona International Speedway Emergency Management reported half dollar sized hail west of Interstate 95 near LPGA Boulevard. They also reported small hail had accumulated on the ground and was 4 to 5 inches deep in some spots.

Hail, Volusia

When
March 6, 10:53 AM EST
Where
Volusia County, 1.39 mi WNW of (Dab)daytona Beach Airport
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
29.190, -81.070

Daytona International Speedway Emergency Management reported half dollar sized hail at the Daytona International Speedway.

Hail, Volusia

When
March 6, 10:58 AM EST
Where
Volusia County, 0.6 mi W of South Daytona
Measured
1 in hail
Reported by
Public
Coordinates
29.200, -81.030

Numerous pictures received from the public via social media of hail up to quarter size in Daytona Beach and Daytona Beach Gardens. In some areas the hail there were several inches of small hail that accumulated.

Hail, Volusia

When
March 6, 11:00 AM EST
Where
Volusia County, 0.3 mi NNW of Daytona Beach Shrs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.204, -81.002

A trained spotter reported quarter sized hail along Tropical Lane in Daytona Beach. The spotter also reported hail had accumulated on the ground.

Hail, Volusia

When
March 6, 11:02 AM EST
Where
Volusia County, 1.42 mi SSE of Daytona Beach Shrs
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.182, -80.989

Local broadcast media relayed reports of hail up to ping pong ball sized along South Peninsula Drive in Daytona Beach and Daytona Beach Shores.

Hail, Volusia

When
March 6, 11:07 AM EST
Where
Volusia County, 0.6 mi W of Ponce Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.220, -81.010

A trained spotter reported penny sized hail on South Halifax Drive in Daytona Beach.

Hail, Volusia

When
March 6, 11:15 AM EST
Where
Volusia County, 1.83 mi NE of Blake
Measured
1.25 in hail
Reported by
County Official
Coordinates
29.170, -80.980

Volusia County Ocean Rescue reports hail up to half dollar in size in Daytona Beach Shores. They also reported the entire ocean front was covered in hail, with accumulations of a few inches in spots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937306, 937307, 937308, 937310, 937311, 937309, 937313, 937312.